New York, 2021Flash Flooding in New York, August 22, 2021
August 22, 2021 · NWS BGM · 3 events in 2 counties and zones
S. Atlantic coast and over parts of southeast New York on August 22 to 23, 2021.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hurricane Henri moved up the U.S. Atlantic coast and over parts of southeast New York on August 22 to 23, 2021. Bands of heavy rainfall crossed through parts of central New York producing flooding in some locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 22, 7:28 PM EST, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 22, 7:28 PM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
828 PM EDT Sun Aug 22 2021
.SYNOPSIS...
Henri will bring additional periods of rain, possibly heavy at
times, to our counties mainly along and east of I-81 through
Monday. Dry weather will return for Tuesday and Wednesday.
&&
.NEAR TERM /THROUGH MONDAY/...
A narrow band of very heavy showers and a few thunderstorms has
setup from Lackawanna to Broome to Madison counties. Steering
flow is indicating this pivoting band will slow and potentially
stall heading into the overnight hours. If that the case
rainfall totals will ramp up quickly. With this band slightly
west of the original flash flood watch we opted to add areas a
bit to the west into the watch to account for the band.
The slow moving nature of this band will lead to localized
rainfall of 1-3+ inches into the overnight. Also, low level
helicity across NE PA has increased to around 100-200 M/S-1.
Coupled with modest shear and weak instability locally a few of
the storms have been rotating. Once the localized weak
instability decreases the potential for a tornado or two will
decrease.
Monday, the upper low continues to spin over our area while the
remnants of Henri slowly moves northward out of the region,
which should keep in lingering chances for showers and
thunderstorms that may slowly recede from south to north
throughout the day. However, as we destabilize into the
afternoon, some storms will become capable of producing locally
heavy rainfall. Thus, our Flash Flood Watch will continue
through the rest of the day Monday.
We expect a solid 1-3+ inches of rain over the watch area
between later today through Monday evening.
Back west of the I-81 corridor, we are forecasting around a
half- inch of rain, with lower amounts over the Central Southern
Tier. However, thunderstorms may produce torrential downpours
and localized rainfall amounts of an inch or greater.
Otherwise, hot and humid weather continues. Temperatures are
well into the 80s generally along and north of the Thruway,
where skies have been able to stay more sunny than to the
south. From the Thruway southward, temperatures will generally
peak in the 70s. Highs reach into the upper 70s to mid 80s once
again Monday. With dewpoints in the 70s, heat indices will
continue to run high, well into the 80s and even the lower 90s
in the valleys and typically warmer urban areas.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
330 PM Update...
Any lingering showers across the northeastern part of the CWA
will end early Monday evening as the upper low slowly lifts out
into northern New England. Some clearing and drier air will work
in on light west to northwest winds in the wake of a weak
surface trough. Dewpoints will still hang in the lower to middle
60s, however, and the pressure gradient looks weak enough to
keep fairly light winds in place. Radiational fog looks like a
good bet across western areas, particularly in sheltered river
valleys. Upper level ridging will bring a welcome break on
Tuesday, with fair weather expected.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
330 PM Update...
Southwesterly flow will begin to bring a more humid airmass
into the area on Wednesday. Dewpoints reaching the 70s again
should yield Heat Index values in the lower to mid-90s Wednesday
afternoon. The heat and humidity may linger into Thursday,
though an approaching cold front and upper level disturbance
will bring some scattered showers and thunderstorms. This front
looks to stall out across the area on Friday into Saturday, with
shower and thunderstorm chances lingering as weak disturbances
pass to our north.
A sprawling upper level ridge will build northwards late in the
week, and into the weekend, favoring warmer temperatures Sunday,
though weak ridging-topping upper level disturbances may
continue to spark scattered thunderstorms.
&&
.AVIATION /01Z MONDAY THROUGH FRIDAY/...
Widespread showers have moved into KAVP and will continue
pushing west into the NY terminals. These showers will result
in visibility and ceiling restrictions setting in tonight.
While not much in the way of showers are likely to make it as
far west as KELM or KSYR an IFR/MVFR stratus deck should still
advance in. Ceilings slowly lift during the day tomorrow with
some showers still around.
Outlook...
Monday night...occasional showers/thunderstorms bringing
restrictions.
Tuesday/Wednesday...Mainly VFR conditions expected. May see
early morning fog at ELM.
Thursday and Friday: Mainly VFR. A few showers or thunderstorms
may cause brief restrictions.
&&
.HYDROLOGY...
330 PM Update...
Flash flood watch still in effect for tonight through Monday
evening with rain associated with Henri currently moving into
the Catskills and Poconos. Rain rates are expected to increase
across those areas into the evening and overnight hours,
especially with some orographic enhancement.
On top of the flash flood potential, a few headwater points in
the upper Delaware could get above flood stage. With the
afternoon update, Walton on the west branch of the Delaware is
still forecast to reach flood stage by 20Z tomorrow. Will hold
off on issuing any headlines for that, given that rain rates so
far have been lighter than expected and rain has yet to begin in
that area. Cooks Falls on the Beaver Kill could also flood but
the latest forecast is for a crest just under that. River crests
won't be until Monday afternoon. With less rain falling below
these points the main stem Delaware River is not expected to
flood from Montague upstream. Levels are seasonally high but
would need several more inches to flood.
For Otsego County rainfall amounts are less so river flooding on
the Susquehanna and its headwaters are not expected at this
time.
A shift east or west with the heavy rain could make an enormous
difference in how much flooding happens.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through Monday evening for PAZ039-040-043-
044-047-048-072.
NY...Flash Flood Watch through Monday evening for NYZ036-044>046-
056-057-062.
&&
SYNOPSIS...HLC
NEAR TERM...DJP/HLC/MWG
SHORT TERM...MPH
LONG TERM...MPH
AVIATION...MWG
HYDROLOGY...Hazardous weather outlook, Aug 22, 7:23 PM EST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
823 PM EDT Sun Aug 22 2021
NYZ009-015>018-022>025-037-240030-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Southern Oneida-
823 PM EDT Sun Aug 22 2021
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hot and humid weather for much of the week will lead to heat indices
well into the 80s and even lower 90s, particularly for the valleys
and urban areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ055-PAZ038-240030-
Tioga-Bradford-
823 PM EDT Sun Aug 22 2021
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Rain associated with Henri will continue across the region into
Monday morning, with anywhere from 0.50 to 1.50 inches of storm
total precipitation by late Monday. Higher amounts will be possible
in thunderstorms Monday afternoon. Isolated flooding issues will be
possible.
Hot and humid weather for much of the week will lead to heat indices
well into the 80s and even lower 90s, particularly for the valleys
and urban areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ036-044>046-056-057-062-PAZ039-040-043-044-047-048-072-240030-
Madison-Cortland-Chenango-Otsego-Broome-Delaware-Sullivan-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
823 PM EDT Sun Aug 22 2021
...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Hot and humid weather for much of the week will lead to heat indices
well into the 80s and even lower 90s, particularly for the valleys
and urban areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 22, 8:19 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
919 PM EDT SUN AUG 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM FLASH FLOOD 1 WNW DUNMORE 41.42N 75.63W
08/22/2021 LACKAWANNA PA 911 CALL CENTER
VEHICLE STUCK IN FLOODED ROADWAY ON SOUTH
APPLE STREET.
&&
BJGLocal storm report, Aug 22, 8:28 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
928 PM EDT SUN AUG 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HEAVY RAIN 2 ESE BINGHAMTON 42.09N 75.87W
08/22/2021 M2.02 INCH BROOME NY PUBLIC
FELL IN LAST HOUR.
&&
BJGLocal storm report, Aug 22, 8:32 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
932 PM EDT SUN AUG 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM HEAVY RAIN SCRANTON 41.40N 75.67W
08/22/2021 M2.80 INCH LACKAWANNA PA PUBLIC
FELL IN LESS THAN 1 HOUR.
&&
BJGLocal storm report, Aug 22, 8:35 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
935 PM EDT SUN AUG 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HEAVY RAIN 3 NNW BLAKELY 41.53N 75.61W
08/22/2021 M2.00 INCH LACKAWANNA PA PUBLIC
&&
BJGLocal storm report, Aug 22, 8:39 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
939 PM EDT SUN AUG 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM FLOOD OLYPHANT 41.45N 75.58W
08/22/2021 LACKAWANNA PA 911 CALL CENTER
MULTIPLE FLOODED BASEMENTS THROUGHOUT
OLYPHANT.
&&
BJGLocal storm report, Aug 22, 8:52 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
952 PM EDT SUN AUG 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM HEAVY RAIN 1 SSE CLARKS SUMMIT 41.48N 75.70W
08/22/2021 M1.39 INCH LACKAWANNA PA TRAINED SPOTTER
0.89 INCHES IN LAST 35 MINUTES.
&&
BJGFlash Flood, Madison
- When
- August 22, 9:00 PM EST to 10:30 PM EST
- Where
- Madison County, 1.01 mi W of Georgetown to 1.74 mi SSW of Georgetown
- Cause
- Heavy Rain / Tropical System
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 42.770, -75.740
Flash flooding occurred on Route 26. Ditch scouring and a couple washouts were observed.
Flash Flood, Madison
- When
- August 22, 9:00 PM EST to 10:28 PM EST
- Where
- Madison County, 0.43 mi NE of West Eaton to 0.22 mi N of Eaton
- Cause
- Heavy Rain / Tropical System
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 42.855, -75.645
There was flooding along Route 26 in and around the Village of Eaton.
Flash Flood, Chenango
- When
- August 22, 9:28 PM EST to 10:30 PM EST
- Where
- Chenango County, 4.01 mi NNE of Lincklaen to 3.82 mi NNE of Lincklaen
- Cause
- Heavy Rain / Tropical System
- Property damage
- $15,000
- Reported by
- County Official
- Coordinates
- 42.720, -75.810
Roads were washed out near CR-13 and Bamberry Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Illinois, August 22, 20212 deaths · 2 events
- Rip Current in Wisconsin, August 22, 20211 death · 1 event
- Flash Flood and Hail in Nebraska, August 22 to 23, 2021$6.5 million · 1.75 in hail · 19 events
- Tropical Storm in Rhode Island, August 22, 2021$1.8 million · 8 events
- Tropical Storm and Flash Flooding in Connecticut, August 22, 2021$703,000 · 7 events
- Flash Flooding in Pennsylvania, August 22 to 23, 2021$161,000 · 11 events
- Hail and Damaging Wind in South Dakota, August 22, 2021$200,000 · 1.75 in hail · 4 events
- Tornadoes and Tropical Storm in Massachusetts, August 22 to 23, 2021$36,000 · EF0 · 14 events
- Flash Flooding in South Carolina, August 22, 2021$41,000 · 3 events
- Flash Flooding in New Jersey, August 22, 202131 events
- Tornado and Hail in South Dakota, August 22, 2021EF0 · 26 events
- Flash Flooding and Flood in New York, August 22 to 23, 202118 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982284, 982285, 982286.